Advertisement

SSRIs and Intracerebral Bleeds: A Small Risk

Summary and Comment |
November 5, 2012

SSRIs and Intracerebral Bleeds: A Small Risk

  1. Jonathan Silver, MD

Clinicians should remain aware of the possibility, but these medications are probably safe for almost all patients.

  1. Jonathan Silver, MD

Depression both occurs frequently after stroke and increases the risk for stroke (JW Neurol Nov 1 2011), and so the use of selective serotonin reuptake inhibitors (SSRIs) is common in patients with stroke histories or at risk for stroke. Because SSRIs have been associated with gastrointestinal bleeding, there is concern that these medications might also increase risk for intracerebral bleeds.

These authors performed a meta-analysis of 16 observational studies that included an appropriate, non-SSRI control group (N=506,411 patients). A small but significant increase in intracerebral hemorrhages was seen with SSRI exposure (adjusted rate ratio, 1.42), and for intracranial hemorrhage (ARR, 1.51). Risk for subarachnoid hemorrhage did not increase. Risk with SSRIs plus oral anticoagulants (examined in 5 studies) was higher than with anticoagulants alone. Seven studies examined treatment duration; risk appeared to be limited to the first several months of treatment.

Comment

The authors estimate that the increased risk with SSRI treatment for additional intracerebral bleeding episodes would result in 1 additional intracerebral bleeding episode per 10,000 people treated for 1 year (or an increased rate from 24.6 to 34.6 per 100,000 person/years). The editorialists note that the studies may not have controlled for possibly confounding risk factors for both stroke and depression (e.g., diabetes, small vessel disease, alcoholism).

This small increase in risk should have negligible impact on most patients. The authors suggest that alternative therapies (non-SSRI antidepressants) might be appropriate for patients who are already at an increased risk for intracerebral bleeds — e.g., those on long-term anticoagulants or with severe alcohol abuse, previous intracranial bleeding, or cerebral amyloid angiopathy.

Citation(s):

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement